Alert archive / Kansas / Tornado Warnings in 1999
Tornado Warning 23, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Sep 7, 1999, 3:29 PM CDT for Marion County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Sep 7, 1999, 3:29 PM CDT (20:29 UTC)
- Expired
- Sep 7, 1999, 4:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Marion County, KS
The radar
The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 072030 RRA TORICT KSC115-072100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WICHITA KS 329 PM CDT TUE SEP 7 1999 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * TORNADO WARNING FOR... MARION COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 400 PM CDT * AT 329 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH STRONG ROTATION 7 MILES NORTHWEST OF FLORENCE...OR ABOUT 36 MILES EAST OF MCPHERSON...MOVING SOUTHEAST AT 15 MPH. THIS STORM COULD PRODUCE A TORNADO AT ANY TIME. * THE SEVERE THUNDERSTORM WILL BE... NEAR FLORENCE AROUND 345 PM CDT THIS IS A DANGEROUS STORM. MOVE INTO YOUR TORNADO SHELTER NOW! THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING IN EFFECT FOR MARION COUNTY. LAT...LON 3839 9699 3828 9707 3816 9687 3831 9684 DARMOFAL
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Sep 7, 2:45 PM CDT, 44 minutes earlier.
Area forecast discussion, Sep 7, 2:45 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 245 PM CDT TUE SEP 7 1999 WEATHER TONIGHT AND TEMPERATURES THEREAFTER WILL BE THE CONCERN WITH THIS PACKAGE. THE LATEST SURFACE CHART SHOWED A COLD FRONT ACROSS NORTHWEST KANSAS AND A DRY LINE RUNNING SOUTH ACROSS THE WESTERN SECTIONS OF THE STATE. THE FRONT WILL CONTINUE TO DROP SOUTHEAST ACROSS THE STATE TONIGHT AND BE JUST OUT OF THE SOUTHEAST SECTIONS AROUND F24. WITH MODERATE INSTABILITY PRESENT...ESPECIALLY IN THE SOUTHERN SECTIONS ...SEVERE WEATHER THIS EVENING AND OVERNIGHT IS DEFINITELY A POSSIBILITY. MODIFIED SOUNDINGS YIELDED CAPES NEAR 4000 AND THE OUTFLOW BOUNDARIES FROM EARLIER STORMS IS MAKING FOR AN INTERESTING WIND PROFILE. THE PRIMARY THREAT WILL BE LARGE HAIL AND TORRENTIAL RAINS WITH HIGH WINDS AND AN ISOLATED WEAK TORNADO POSSIBLE. ONCE THE FRONT MOVES THROUGH...COOL HIGH PRESSURE WILL THEN FILTER INTO THE REGION AND BRING TRANQUIL WEATHER. EXTENDED... IT LOOKS PRETTY QUIET AT THE ONSET OF THE EXTENDED WITH HIGH PRESSURE DOMINATING. BUT...ANOTHER COLD FRONT LOOKS TO BLAST INTO THE REGION SIMILAR TO THIS ONE EARLY NEXT WEEK. SO...ANOTHER CHANCE FOR COOL AIR AND PRECIPITATION MAY BE POSSIBLE EARLY NEXT WEEK. HOWEVER...I WILL NOT ADD IT TOO THE EXTENDED AT THIS TIME WITH THE INCONSISTENCY IN TIMING OF THE FRONT. LATER SHIFTS WILL HAVE A BETTER FEEL AND MAY ADD A CHANCE AT A LATER TIME. FCSTID = 1 ICT 62 82 54 84 / 50 20 0 5 HUT 60 80 55 81 / 40 0 0 10 EWK 60 80 55 81 / 40 0 0 10 EQA 62 82 54 84 / 50 20 0 5 WLD 62 82 54 84 / 50 20 0 5 RSL 57 79 50 80 / 30 0 0 10 GBD 57 79 50 80 / 30 0 0 10 SLN 60 80 55 81 / 40 0 0 10 MPR 60 80 55 81 / 40 0 0 10 CFV 63 82 54 84 / 50 30 0 5 CNU 62 81 54 83 / 50 30 0 5 K88 62 81 54 83 / 50 30 0 5 .ICT...NONE.
In the hours before
Local storm report, Sep 7, 10:29 AM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1029 AM CDT TUE SEP 7 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 AM 6 SW ATTICA KS HIGH WINDS
09/07/99 HARPER DOWNED NUMEROUS TREE
LIMBS - REPORTED BY
AGTAP OBSERVER
KEDLocal storm report, Sep 7, 10:29 AM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1029 AM CDT TUE SEP 7 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 AM 6 SW ATTICA KS HIGH WINDS
09/07/99 HARPER DOWNED NUMEROUS TREE
LIMBS - REPORTED BY
AGTAP OBSERVER
KEDSpecial weather statement, Sep 7, 12:13 PM CDT, 3 hours 16 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-081200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1213 PM CDT TUE SEP 7 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: A WEATHER DISTURBANCE WILL CONTINUE TO MOVE SLOWLY EAST ACROSS SOUTH CENTRAL KANSAS THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL PERSIST WITH ISOLATED SEVERE STORMS POSSIBLE INTO MID-AFTERNOON...MAINLY BETWEEN WICHITA AND SALINA. A FEW WIND GUSTS OF 50 TO 60 MPH ARE POSSIBLE ALONG WITH MARBLE TO DIME SIZE HAIL. A SIGNIFICANT COLD FRONT WILL THEN MOVE SOUTH INTO NORTHERN KANSAS BY LATE AFTERNOON WITH A DRY LINE TROUGH MOVING EAST INTO CENTRAL KANSAS. A MORE ORGANIZED AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP AND MOVE INTO CENTRAL KANSAS BY EARLY EVENING...AND THEN MOVE SOUTHEAST ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS LATE THIS EVENING AND OVERNIGHT. WIND SHEAR PROFILES AND INSTABILITY WILL BE FAVORABLE FOR SOME SEVERE THUNDERSTORMS TO DEVELOP...WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL. ISOLATED SUPERCELL STORMS WITH BRIEF TORNADOES ARE ALSO POSSIBLE...MAINLY THIS EVENING. SPOTTER ACTIVATION IS POSSIBLE FROM LATE AFTERNOON THROUGH EARLY TONIGHT ACROSS CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. DARMOFAL
Special weather statement, Sep 7, 12:13 PM CDT, 3 hours 16 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-081200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1213 PM CDT TUE SEP 7 1999 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS: BARTON COWLEY HARVEY MARION RENO SEDGWICK ELLSWORTH KINGMAN MCPHERSON RUSSELL SUMNER CHASE HARPER LINCOLN RICE SALINE BUTLER AND IN SOUTHEAST KANSAS: ALLEN ELK LABETTE NEOSHO WOODSON CHAUTAUQUA GREENWOOD MONTGOMERY WILSON SYNOPSIS: A WEATHER DISTURBANCE WILL CONTINUE TO MOVE SLOWLY EAST ACROSS SOUTH CENTRAL KANSAS THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL PERSIST WITH ISOLATED SEVERE STORMS POSSIBLE INTO MID-AFTERNOON...MAINLY BETWEEN WICHITA AND SALINA. A FEW WIND GUSTS OF 50 TO 60 MPH ARE POSSIBLE ALONG WITH MARBLE TO DIME SIZE HAIL. A SIGNIFICANT COLD FRONT WILL THEN MOVE SOUTH INTO NORTHERN KANSAS BY LATE AFTERNOON WITH A DRY LINE TROUGH MOVING EAST INTO CENTRAL KANSAS. A MORE ORGANIZED AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP AND MOVE INTO CENTRAL KANSAS BY EARLY EVENING...AND THEN MOVE SOUTHEAST ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS LATE THIS EVENING AND OVERNIGHT. WIND SHEAR PROFILES AND INSTABILITY WILL BE FAVORABLE FOR SOME SEVERE THUNDERSTORMS TO DEVELOP...WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL. ISOLATED SUPERCELL STORMS WITH BRIEF TORNADOES ARE ALSO POSSIBLE...MAINLY THIS EVENING. SPOTTER ACTIVATION IS POSSIBLE FROM LATE AFTERNOON THROUGH EARLY TONIGHT ACROSS CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. DARMOFAL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 9:20 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 55 min |
| Sep 7, 11:39 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 36 min |
| Sep 7, 2:48 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 27 min |
| Sep 7, 2:53 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 37 min |
| Sep 7, 3:06 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 54 min |
| Sep 7, 3:12 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 48 min |
| Sep 7, 3:50 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 55 min |
| Sep 7, 3:51 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 54 min |
| Sep 7, 3:54 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 66 min |
| Sep 7, 3:59 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 61 min |
| Sep 7, 4:01 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 44 min |
| Sep 7, 4:04 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 56 min |
| Sep 7, 4:27 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 48 min |
| Sep 7, 4:44 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 46 min |
| Sep 7, 4:56 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 64 min |
| Sep 7, 5:02 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 58 min |
| Sep 7, 5:06 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 54 min |
| Sep 7, 5:17 PM CDT | Tornado Warning | ICT | Sumner | 43 min |
| Sep 7, 5:30 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 45 min |
| Sep 7, 5:53 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 52 min |
| Sep 7, 5:57 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| Sep 7, 6:13 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 47 min |
Nearby
Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.